- Hay fever symptoms expected to be worse this week
- Grass pollen counts rise this week
- 90 per cent of patients’ hay fever is caused by grass allergy
- Antihistamine tablets could protect against runny noses and sneezing
Hay fever is a common allergic reaction to pollen, according to the NHS.
It’s typically caused by the pollen coming into contact with your mouth, nose, eyes and throat.
Hay fever symptoms can include sneezing, coughing, a blocked or runny nose, itchy or watery eyes, and an itchy throat.
Signs of the condition usually appear between late March and September, when the weather is warm, humid and windy.
But, the majority of people’s hay fever symptoms will begin to rear its head this week, warned Allergy UK’s Scientific Director, Dr Jean Emberlin.
Grass pollen counts are due to rise this week, she said.
About 90 per cent of all hay fever symptoms are caused by grass pollen, Emberlin added.
The start to 2018 has been quite warm, so patients can expect a relatively high pollen count this year.
“Now is the time when grass pollen season is going to begin,” Emberlin told Express.co.uk.
“The pollen counts have been rising gradually this year, when sometimes the rise quite quickly.
“[This] week they really have the potential to rise.
“The next day in the south when we get really sunny, warm day with a bit of wind, I won’t be at all surprised if the counts go quite high.
“That’s when most people with grass-related hay fever will have symptoms.”
Hay fever patients can expect their symptoms to continue until the middle of June.
The north of England will be about 10 days behind the south in the hay fever cycle, said Emberlin.
You could lower your risk of symptoms by taking antihistamine medication, the NHS said.
You can by over-the-counter medication at your local pharmacy or supermarket.
Emberlin recommended Opticom eye drops. They help to relieve the inflammation in the eye, and should reduce symptoms.
Alternatively, try antihistamine tablets or nasal spray.
You should see a GP if your symptoms are getting progressively worse, or if they don’t improve after taking medication.